The Journal of Association of Chest Physicians

ORIGINAL ARTICLE
Year
: 2013  |  Volume : 1  |  Issue : 2  |  Page : 50--53

Adverse drug reactions in tuberculosis patients due to directly observed treatment strategy therapy: Experience at an outpatient clinic of a teaching hospital in the city of Imphal, Manipur, India


Kumarjit Sinha1, Izora Trudy R Marak2, W Asoka Singh3 
1 Department of Respiratory Medicine, Agartala Government Medical College, Agartala, Tripura (West), India
2 Department of Biochemistry, Agartala Government Medical College, Agartala, Tripura (West), India
3 Department of Respiratory Medicine, Regional Institute of Medical Sciences, Imphal, Manipur, India

Correspondence Address:
Kumarjit Sinha
Department of Respiratory Medicine, Agartala Government Medical College, Agartala - 799 006, Tripura (West)
India

Background: As to the profile of adverse drug reactions (ADRs) due to directly observed treatment, short course (DOTS), there is no report available in patients receiving antituberculosis (anti-TB) chemotherapy in Manipur, India. One of the main reasons for non-adherence to anti-TB therapy (ATT) is ADRs, even under DOTS. Aims: This study aimed to determine the incidence of ADRs due to DOTS therapy with a TB population of Manipur, India. Setting and Design: A prospective institution-based cohort study, and performed during July 2009-December 2010. Materials and Methods: The study included 102 diagnosed TB patients on anti-TB treatment under DOTS. Every patient was followed-up for the duration he/she received the treatment. Statistical Analysis: Frequency of different ADRs was assessed and p value was determined. Results: Incidence of TB was more among males than female (76.47% against 23.53%). Seventy-one patients (69.01%) showed one or more ADR. Incidence of ADRs based on affected organ was: Gastrointestinal (GI) disorders in 38 patients (53.52%), generalized weakness in 12 patients (16.9%), liver dysfunction in 11 patients (15.49%), allergic skin reactions in six patients (8.45%), neurological system disorders in two patients (2.82%), and fever in two patients (2.82%). However, 30.99% did not experience any ADRs. Conclusion: Incidence of ADRs due to DOTS therapy was 69.01%. Majority of cases suffered from GI symptoms. This highlighted the importance of developing strategies to ameliorate ADRs both to improve the quality of patient care and to control TB safely.


How to cite this article:
Sinha K, Marak IR, Singh W A. Adverse drug reactions in tuberculosis patients due to directly observed treatment strategy therapy: Experience at an outpatient clinic of a teaching hospital in the city of Imphal, Manipur, India.J Assoc Chest Physicians 2013;1:50-53


How to cite this URL:
Sinha K, Marak IR, Singh W A. Adverse drug reactions in tuberculosis patients due to directly observed treatment strategy therapy: Experience at an outpatient clinic of a teaching hospital in the city of Imphal, Manipur, India. J Assoc Chest Physicians [serial online] 2013 [cited 2021 Jan 20 ];1:50-53
Available from: https://www.jacpjournal.org/article.asp?issn=2320-8775;year=2013;volume=1;issue=2;spage=50;epage=53;aulast=Sinha;type=0